Diary

1 month topical steroid withdrawal

I’m now completely withdrawing from cortisone for about a month. I knew what was coming and I wasn’t sure if I was ready for it, if I was strong enough.The period I chose – the summer holidays-  can be seen as a good or bad time to start: it’s a holiday, so overall, I don’t really have a lot of obligations. If I feel horrible, I have the possibility of just staying home all day and laying in bed…which is definitely the “positive” side. The downside is that in the summer holidays people go travelling, go to festivals, go to the beach…basically just ENJOY life. Since I’m feeling both physically and mentally unwell, there’s not much enjoying to speak of. I would like to do a lot of things, but most of the time I’m just way too uncomfortable or tired! When you’re outside the house, you can’t just randomly put on moisturizer all over your body. But that’s what my skin needs: constant moisturizing. And after I do, it starts to feel ultra dry and flaky again in an instant. Not just a little flaky: I could probably fill a big jar with all the pieces of dead skin I shed. At times, my skin is so dry that it even hurts to bend my arms or turn my neck. Then there’s the opposite of the flaky stage: oozing. When I scratch a little, my skin gets raw and moist, especially areas like my neck and folds of my arms (it is striking that these areas are those I used cortisone most on). As for clothes: I can only wear cotton. Fabrics like polyester cause an allergic reaction and extreme itching. Even cotton makes me uncomfortable if it’s too tight (so I honestly wish I could just be naked all the time). The withdrawal has caused me to sweat a lot, and if I’m wearing (tight) clothes for a few hours they get all smelly and moist. I can’t even describe the smell but it’s definitely not my normal body odor..I find it utterly disgusting! The sweating is often combined with chills which makes it look as if I have a fever.

Those are just the physical aspects. Of course, there is a psychological impact as well, and it’s a big one. The sight of my skin isn’t pretty: red, inflamed, wounds and flakes. I’m so ashamed and insecure of how it looks that I cover it up, even when it’s hot outside. When I get eczema on my face (due to an allergic reaction for example), I feel even worse because I can’t cover it up properly. There’s a whole range of feelings that go hand in hand with my bad skin: anger, envy, sadness, hopelessness… every day I ask myself: why me? What did I do to deserve this horrible skin? I know that maybe I focus too much on it, and that life would be a whole lot easier if I were a little more optimistic and didn’t care so much of what other people think. It would probably also make the life of the people closest to me easier because this condition doesn’t only affect me. I’m not the greatest person to be around at the moment. I complain, am down a lot, and have a hard time being “productive” (in the broadest sense of the word). There are days that I can’t even manage to do the dishes or anything. I feel so guilty about that, because my boyfriend has a fulltime job with a lot of extra hours so it shouldn’t be his task to also take over the household, especially when I’m home all day doing nothing.It’s hard for him to understand sometimes. Although he supports me, I can’t deny that TSW is a strain on our relationship. I just hope we will get out of this stronger!

Now, explaining my symptoms is one thing, showing them to you another. Although I’m really uncomfortable with how I look, I feel like I should post pictures of my TSW process, for educational purposes. I hope I won’t get any negative reactions, as I’m already immensely insecure about my skin. It took me a lot of courage to let the world see the real me. These pictures were taken in the morning, as my skin always feels worse when I get up. I must say that my skin is not the worst of the past month though.

Advertisements

3 thoughts on “1 month topical steroid withdrawal

  1. Be patient and take it one day at a time. You will get better. I’ve been there. Try not to drink cold drinks first thing in the morning to cool The inner heat. The chills is a sign your internals are out of out of balance. Go on a clean diet so your kidney can recover and sleep early so kidney can detox.

    Like

    1. Thank you so much for your comment and advice 🙂 I hope that the symptoms will soon get less severe, but I guess I will have to endure for a while if I read stories from other TSW sufferers…How long did it take you to get “normal” skin again, if I may ask? And what diet do you recommend?

      Like

      1. The length of recovery depends how much and how long you have been using steroids and subsequent lifestyle post TSW. For me, recurring flares outs started to subside after 4 years. I had used steroid for over 20 years and was ingesting it at one point to control inflammation. Over time, each flare out will be less vicious. On diet, I suggest you consume clean and easy to digest food. Stay off fry food and processed food and sugarary foods.

        Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s